Alert archive / Missouri / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Springfield, MO

April 1, 200913 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Apr 1, 2009, 2:20 PM CDT for 13 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2009, 2:20 PM CDT (19:20 UTC)
Expired
Apr 1, 2009, 7:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO, Taney County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 57 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KSGF 011920
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED APR 1 2009

.SUSTAINED WINDS OF 20 MPH OR GREATER WITH GUSTS APPROACHING 30
MPH...COMBINED WITH RELATIVE VALUES BELOW 25 PERCENT WILL CREATE
EXTREME FIRE WEATHER CONDITIONS FOR THE REMAINDER OF THE
AFTERNOON.

KSZ073-097-101-MOZ066-077-078-088>090-093>095-101>104-020000-
/O.NEW.KSGF.FW.W.0003.090401T1920Z-090402T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-CEDAR-JASPER-DADE-GREENE-
NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-STONE-TANEY-
220 PM CDT WED APR 1 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

AN APPROACHING LOW PRESSURE SYSTEM MOVING INTO THE SOUTHERN PLAINS IS
CREATING SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS APPROACHING 30
MPH OVER SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. THIS
COMBINED WITH TEMPERATURES IN THE 60S AND RELATIVE HUMIDITIES OF
15 TO 25 PERCENT WILL CREATE EXTREME FIRE WEATHER CONDITIONS FOR
THE REMAINDER OF THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GAEDE
1 follow-up statement
000 
WWUS83 KSGF 012353
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT WED APR 1 2009

KSZ073-097-101-MOZ066-077-078-088>090-093>095-101>104-020100-
/O.EXP.KSGF.FW.W.0003.000000T0000Z-090402T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-CEDAR-JASPER-DADE-GREENE-
NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-STONE-TANEY-
653 PM CDT WED APR 1 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

SUSTAINED WIND SPEEDS WILL CONTINUE TO DECREASE TO BETWEEN 10 AND
20 MPH THIS EVENING. IN ADDITION...MOISTURE WILL SLOWLY RETURN TO
THE AREA WITH RELATIVE HUMIDITY VALUES INCREASING ABOVE 30 PERCENT
AFTER SUNSET...WITH A MORE SUBSTANTIAL INCREASE IN MOISTURE
EXPECTED OVERNIGHT. AS A RESULT...THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE AT 7 PM.

$$

GAGAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:38 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 1, 11:38 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT WED APR 1 2009

...UPDATE TO AVIATION...

.DISCUSSION...

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING
WEEKEND. DEEPENING SFC LOW PRESSURE WILL PASS TO OUR SOUTH ON
THURSDAY BRINGING A CHILLY RAIN...SEVERE WEATHER POTENTIAL EXISTS
OVER THE UPCOMING WEEKEND...AND UNFORTUNATELY SOME FAIRLY COLD
NIGHTTIME TEMPERATURES WILL BE POSSIBLE...PARTICULARLY EARLY NEXT
WEEK.

A CHILLY NIGHT IS OCCURRING ACROSS THE MO OZARKS AND SOUTHEAST KS
ATTM. STILL HAVE A DECENT PRESSURE GRADIENT AND AT LEAST A STEADY
LIGHT SOUTH TO SOUTHWEST WIND OVER THE AREA. AIR MASS IS VERY DRY
WITH DEW POINT DEPRESSIONS 10 TO 15 DEG F AT MOST SPOTS THROUGH 2
AM. SHELTERED AREAS ARE LIKELY MUCH COLDER THAN MOST AIRPORT
SITES...AND WOULDNT BE SURPRISED TO SEE SOME ISOLATED UPPER
20S REPORTED FOR LOWS TONIGHT AT SOME COOP SITES. IN ANY
CASE...LETTING THE FROST ADVISORY RUN THROUGH 9 AM.

ANOTHER DRY DAY IS EXPECTED TODAY...AND AGAIN WITH GOOD MIXING AND
DRY AIR IN THE LOWEST 1 KM...AM UNDERCUTTING MOS DEW POINTS
SOMEWHAT. SFC LOW WILL DEEPEN OVER THE CENTRAL/SOUTHERN HIGH
PLAINS AS A SHORTWAVE OVER NV/UT DIGS SOUTHEAST INTO THE SOUTHERN
ROCKIES TODAY. PRESSURE GRADIENT WILL AGAIN TIGHTEN UP WITH SSE
WINDS GUSTING TO AROUND 30 MPH IN SOME AREAS OF THE WESTERN MO
OZARKS HIGHLANDS. A SOMEWHAT INCREASED FIRE DANGER MAY RESULT IN
THE AFTERNOON AS A RESULT.

SFC LOW IS EXPECTED TO MOVE INTO SOUTHERN OK BY 12Z THU AS A
COMPACT...BUT STRONG SHORTWAVE MOVES INTO THE RED RIVER VLY OF
OK/TX. GULF MOISTURE AHEAD OF THE APPROACHING SYSTEM IS INITIALLY
LACKING...BUT AS FORCING INCREASES IN THE DEFORMATION ZONE NORTH
OF THE UPPER LOW...LIGHT RAIN SHOULD DEVELOP AND/OR SPREAD EAST
ACROSS PARTS OF KANSAS INTO WESTERN MO BEFORE DAYBREAK THURSDAY.
PERIODS OF RAIN WILL CONTINUE THURSDAY. WILL NEED TO WATCH HOW
THIS SYSTEM EVOLVES ON THURSDAY. AS BETTER MOISTURE BECOMES
AVAILABLE TO ADVECT NORTHWARD THU AFTERNOON...SOME HIGHER
RAINFALL AMOUNTS WILL BE POSSIBLE OVER THE EASTERN CWFA WITH
LONGER RESIDENCE TIME OF A DEVELOPING TROWAL OVER THAT AREA AS THE
UPPER LOW PIVOTS THE NORTHEAST.

QUIET WEATHER IS EXPECTED FRIDAY AS A SFC RIDGE MOVES THROUGH THE
REGION. COULD SEE SOME NEAR FREEZING TEMPERATURES THU NIGHT AND
FRI MORNING...ESPECIALLY OVER THE WESTERN/CENTRAL OZARKS AND
SOUTHEAST KS WITH POTENTIALLY GOOD RADIATIONAL COOLING.

ANOTHER STRONG UPPER SYSTEM WILL DIG SOUTHEAST INTO THE SOUTHWEST
U.S. ON FRIDAY AND LIFT NORTHEAST INTO THE CENTRAL PLAINS BY SAT
EVENING. THE GFS IS A LITTLE STRONGER AND FASTER WITH THE UPPER
LOW...AND STILL PREFER THE TIMING OF THE ECMWF. IN ANY CASE...A
NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH KS (OR KS/NEB
BORDER) SAT/SAT NIGHT. COULD SEE SOME STRONG TO SEVERE STORMS
DEVELOP SATURDAY NIGHT AS CAPPING BREAKS ALONG AND AHEAD OF AN
APPROACHING COLD FRONT. HAVE SOME FAIRLY HIGH POPS IN THE FORECAST
FOR SAT NIGHT AND SUNDAY TO ACCOUNT FOR THIS.

LOOKS LIKE WE MAY SEE SOME UNSEASONABLY COLD AIR ADVECT SOUTHWARD
IN THE WAKE OF THIS SYSTEM AND WILL NEED TO WATCH NIGHTTIME
TEMPERATURES EARLY NEXT WEEK AS SFC HIGH PRESSURE BUILDS INTO THE
AREA. POSITION OF THE SFC RIDGE DURING THE NIGHTTIME PERIODS WILL
GREATLY AFFECT HOW COLD EARLY MORNING TEMPERATURES GET. DSA

&&

.AVIATION...

VFR FLYING CONDITIONS ARE EXPECTED AT BOTH AERODROMES THROUGH
TONIGHT. THE NEXT STORM SYSTEM WILL BRING PRECIPITATION IN THE
FORM OF SHOWERS AND ISOLATED THUNDERSTORMS EARLY IN THE MORNING
LASTING THROUGH THE PERIOD. MVFR WILL BE POSSIBLE WITH THESE
SHOWERS AND THUNDERSTORMS.

KARDELL/GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 1, 12:29 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT WED APR 1 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1229 PM CDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SOUTH TO SOUTHEAST WINDS WILL INCREASE THIS AFTERNOON AS LOW
  PRESSURE MOVES INTO THE CENTRAL AND SOUTHERN HIGH PLAINS. WIND
  GUSTS OF 20 TO 30 MPH WILL BE POSSIBLE OVER PARTS OF WESTERN
  MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON. THE WINDS COMBINED
  WITH LOW RELATIVE HUMIDITY VALUES WILL INCREASE THE FIRE
  DANGER...MAINLY IN COUNTIES ALONG AND WEST OF MISSOURI HIGHWAY
  65.

  A STRENGTHENING STORM SYSTEM WILL MOVE INTO OKLAHOMA TONIGHT AND
  ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT OVER THE
  OUTLOOK AREA. SEVERE STORMS ARE NOT EXPECTED...HOWEVER...SMALL
  HAIL WILL BE POSSIBLE WITH STRONGER STORMS OVER FAR SOUTHWEST
  MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED
  THURSDAY AS THE STORM TRACKS ACROSS ARKANSAS. A FEW STRONGER
  STORMS MAY BE POSSIBLE ALONG THE ARKANSAS BORDER IN SOUTH
  CENTRAL MISSOURI... BUT SEVERE WEATHER IS NOT EXPECTED AT THIS
  TIME. RUNOFF FROM RAINFALL COULD PRODUCE THE FLOODING OF LOW
  WATER CROSSINGS...ESPECIALLY IN SOUTH CENTRAL MISSOURI.

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT
  AS AN INTENSE STORM SYSTEM TRACKS ACROSS THE CENTRAL PLAINS.
  MUCH COLDER TEMPERATURES WILL BUILD INTO THE REGION BEHIND THIS
  SYSTEM...WITH NEAR TO BELOW FREEZING TEMPERATURES POSSIBLE BOTH
  SUNDAY AND MONDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

Nearby

Red Flag Warnings in Missouri, 2009Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.